Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 18, 2018, 7:57 PM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 7:57 PM EDT (23:57 UTC)
- Expired
- Jun 18, 2018, 8:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Northwest Hills Planning Region, CT, Berkshire County, MA
The radar
The Albany radar (KENX), 106 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 12.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS51 KALY 182357
SVRALY
CTC005-MAC003-190030-
/O.NEW.KALY.SV.W.0038.180618T2357Z-180619T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
757 PM EDT MON JUN 18 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Litchfield County in northern Connecticut...
South central Berkshire County in western Massachusetts...
* Until 830 PM EDT.
* At 757 PM EDT, a severe thunderstorm was located near Sandisfield,
or 14 miles north of Torrington, moving southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Winsted around 805 PM EDT.
New Hartford Center around 810 PM EDT.
Other locations impacted by this severe thunderstorm include South
Sandisfield, North Green, Pleasant Valley, Konkapot, North Colebrook,
Riverton, New Boston, Mill Brook, Montville and West Norfolk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4190 7291 4189 7294 4187 7295 4202 7326
4216 7318 4213 7307 4212 7306 4211 7307
4209 7307 4207 7306 4204 7306 4204 7301
4197 7303 4197 7289
TIME...MOT...LOC 2357Z 293DEG 41KT 4205 7311
HAIL...<.75IN
WIND...70MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:45 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 18, 7:45 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Albany NY 745 PM EDT Mon Jun 18 2018 .SYNOPSIS... Scattered showers and thunderstorms will diminish this evening with the passage of the cold front. A more seasonable airmass takes over Tuesday and should last for the remainder of the week with much lower humidity. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... All headlines for the region have been cancelled or dropped as of 7 PM EDT. Leading edge of the convection was progressing east-southeast as convective instability in its wake continues to dissipate. After close coordination with neighboring offices and SPC, we dropped the severe thunderstorm watch at 7 PM EDT. The cold front remains upstream and crossing northern Lake Ontario as enhanced 1-minute GOES-16 satellite imagery reveals not much convective upgrowth at this time. As peak heating is well done and LAPS/SPC mesoscale windows show CAPES less than 1000 j/kg and best thunderstorm activity upstream of the cold front, we will drop PoPs back to chc-sct at this time. As the remainder of the evening progresses, so does the upstream cold front that per the HRRR/RAP will progress southward and clear the Dacks and Lake George Saratoga Region before midnight, Capital Region around midnight and south of I90 between 3-6 AM EDT Tuesday. So we will attempt to time this in the forecast/grids. Temperatures will slowly cool off with fropa from north to south with 50s across the Dacks to near 70F for mid-Hudson Valley and NW CT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Overall a rather quiet period of weather is expected in the wake of the cold front with noticeable drier and cooler/seasonable weather as we welcome the official start of summer on Thursday. A couple of items of note are the cold front that pushes through the region today is expected to become quasi-stationary between I70-I80 with a weak wave passing through the digging trough from central Canada late Wednesday into Wednesday night. Clouds and perhaps some showers near the I84 corridor where we will place slight chance PoPs. Meanwhile another cold front from the north with limited moisture is forecast to slide southward as well. At this time, this front will be accompanied by partial cloud coverage and a wind shift. By Thursday, looks a really nice day setting up with a near 1020MB surface high sliding southeast from Canada across the Great Lakes and into the northeast. Temperatures mainly into the 70s under summer sunshine as H850 temperatures are expected to be around 10C. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A dry end to the week will transition into a wet period by the beginning of next week. High pressure will give way to a slowly moving system originating near the Oklahoma and Texas panhandles. It will be centered near northern Missouri on Friday, and is expected to reach western New York on Sunday. A weak warm front will stay south of our forecast area through the end of the week with this system, keeping heat at bay. Behind the low as it moves on to the Atlantic Provinces, a cold front from the north will usher in cooler and drier air after Monday. High temperatures each day will range from around 70 degrees in the higher elevations, to the lower 80s down the Hudson Valley. Low temperatures will range from the mid 40s to around 60 degrees Friday night, and the upper 50s to mid 60s Saturday and Sunday nights. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A front will move across the local area tonight. Some showers and thunderstorms will be present along and ahead of the front overnight. By Tuesday morning, it will become generally clear with drying conditions. Ceilings and visibilities will generally be VFR tonight. A few sites may drop into MVFR/VFR due to shower or thunderstorm passage. Clearing will occur from northwest to southeast between 06z to 08z. After 12z on Tuesday, VFR conditions will prevail across the region with mostly clear skies and unrestricted visibility. Winds will be generally out of the south/southwest early in the period. By 06z-08z, winds will shift to the northwest. Winds will be generally light around 10kt with higher winds possible in the early period due to the possibility of thunderstorms. Outlook... Tuesday: Low Operational Impact. Breezy NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Scattered to numerous showers and thunderstorms into the evening hours as winds become breezy as well with southwest winds gusting up to 30 mph into the evening hours. A drier and more seasonable airmass takes hold Tuesday and through most of the upcoming week, with RH values falling into the 35 to 45 percent range. North-northwesterly winds may gust to near 20 mph. Similar temperatures and humidity Wednesday but with lighter winds. && .HYDROLOGY... Scattered to numerous showers and thunderstorms into this evening and tonight as a cold front interacts with a hot and humid airmass. There is copious moisture to work with and potential for backbuilding storms with winds parallel to the frontal boundary. Precipitable water values are forecast to be 2-2.25 inches, which is near the climatological daily maximum. So storms are certainly capable of heavy rainfall, with a threat for urban and small stream flooding as well as isolated flash flooding. The mitigating factor will be the fast movement of the system and antecedent conditions are quite dry the past couple of weeks. While basin average amounts are expected to range between 0.50 and 1.00 inches, locally higher amounts are likely. Drier weather returns for most of the region the remainder of the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... Record highs for today and preliminary data... TIED! Albany NY - 97 degrees 1957 and 2018 (records date back to 1874) Glens Falls NY - 93 degrees 1994 (records date back to 1949) NEW! Poughkeepsie NY - 94 degrees in 2018. Old record of 93 degrees 1957 (records date back to 1931) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...BGM SHORT TERM...BGM LONG TERM...ELH AVIATION...LJL/VTK FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson CLIMATE...ALY Staff
Hazardous weather outlook, Jun 18, 7:21 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 721 PM EDT Mon Jun 18 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 721 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. There remains a chance for thunderstorms this evening as a cold front slides southward tonight. These thunderstorms will still have the capability to produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 6:41 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG POUGHKEEPSIE 41.70N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
*** 1 INJ *** VACANT BUILDING COLLAPSED ONTO OCCUPIED
BUILDING TRAPPING ONE OCCUPANT UNDER DEBRIS.
&&
EVENT NUMBER ALY1800227
11Local storm report, Jun 18, 7:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
722 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BEACON 41.50N 73.97W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800228
11Local storm report, Jun 18, 7:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
723 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WAPPINGERS FALLS 41.60N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800229
11Local storm report, Jun 18, 7:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG FISHKILL 41.53N 73.89W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800230
11Local storm report, Jun 18, 7:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG POUGHKEEPSIE 41.69N 73.92W
06/18/2018 DUTCHESS NY TRAINED SPOTTER
UPROOTED TREES AND LARGE BRANCHES DOWN.
&&
EVENT NUMBER ALY1800231
LJLLocal storm report, Jun 18, 7:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
757 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 1 SE SCHUYLER 43.10N 75.09W
06/18/2018 HERKIMER NY 911 CALL CENTER
TREES DOWN.
0239 PM TSTM WND DMG 5 ESE MOHAWK 42.98N 74.92W
06/18/2018 HERKIMER NY 911 CALL CENTER
TREES DOWN.
0244 PM TSTM WND DMG SALISBURY 43.13N 74.84W
06/18/2018 HERKIMER NY 911 CALL CENTER
TREES DOWN.
0320 PM TSTM WND DMG 4 WNW BURNT HILLS 42.93N 73.97W
06/18/2018 SARATOGA NY NWS EMPLOYEE
WIRES DOWN ON JOCKEY STREET NEAR CHARLTON ROAD.
0352 PM TSTM WND DMG 3 SSW GANSEVOORT 43.15N 73.67W
06/18/2018 SARATOGA NY NWS EMPLOYEE
TREE DOWN ON WIRES NORTH OF DUNKIN ROAD.
0355 PM TSTM WND DMG 1 NNW SARATOGA SPRINGS 43.08N 73.79W
06/18/2018 SARATOGA NY TRAINED SPOTTER
LARGE TREE DOWN BLOCKING HAMILTON STREET
0404 PM TSTM WND DMG HICKEYS CORNERS 43.10N 73.71W
06/18/2018 SARATOGA NY RETIRED NWS EMP.
TREES SNAPPED/UPROOTED ALONG ROUTE 50.
0404 PM TSTM WND DMG 3 W GRAFTON 42.76N 73.49W
06/18/2018 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN.
0404 PM TSTM WND DMG POUGHKEEPSIE 41.70N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
*** 1 INJ *** VACANT BUILDING COLLAPSED ONTO OCCUPIED
BUILDING TRAPPING ONE OCCUPANT UNDER DEBRIS.
0405 PM TSTM WND DMG GREENWICH 43.09N 73.50W
06/18/2018 WASHINGTON NY CO-OP OBSERVER
WIDESPREAD TREES AND WIRES DOWN.
0406 PM TSTM WND DMG 1 NNE HOOSICK FALLS 42.92N 73.34W
06/18/2018 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN.
0406 PM TSTM WND DMG HOOSICK FALLS 42.90N 73.36W
06/18/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN
0406 PM TSTM WND DMG 2 NW RED OAKS MILL 41.67N 73.90W
06/18/2018 DUTCHESS NY 911 CALL CENTER
MANY TREES DOWN.
0407 PM TSTM WND DMG 2 NNE HOOSICK FALLS 42.93N 73.34W
06/18/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN.
0411 PM TSTM WND DMG 1 N WHITEHALL 43.57N 73.42W
06/18/2018 WASHINGTON NY TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN
0415 PM TSTM WND DMG MANCHESTER CENTER 43.18N 73.04W
06/18/2018 BENNINGTON VT TRAINED SPOTTER
A 1 FOOT DIAMETER TREE WAS DOWNED BY THUNDERSTORM WINDS
AT 1244 BEECH STREET.
0415 PM TSTM WND DMG POUGHKEEPSIE 41.69N 73.92W
06/18/2018 DUTCHESS NY TRAINED SPOTTER
UPROOTED TREES AND LARGE BRANCHES DOWN.
0415 PM TSTM WND DMG 1 S POUGHKEEPSIE 41.68N 73.92W
06/18/2018 DUTCHESS NY TRAINED SPOTTER
TREE LIMBS DOWN. A VERY LARGE BRANCH THAT BROKE OFF IS
LYING ON POWER LINES.
0416 PM TSTM WND DMG 3 NE MIDDLE FALLS 43.14N 73.49W
06/18/2018 WASHINGTON NY FIRE DEPT/RESCUE
MULTIPLE WIRES, POLES AND TREES DOWN COUNTY ROUTE 113
AND COUNTY ROUTE 70 TOWN OF GREENWICH
0418 PM TSTM WND DMG SHAFTSBURY 43.00N 73.19W
06/18/2018 BENNINGTON VT LAW ENFORCEMENT
TREES DOWN
0420 PM TSTM WND DMG 1 N SCHUYLERVILLE 43.12N 73.59W
06/18/2018 SARATOGA NY THRUWAY
RTE 4 AT STARKS KNOB RD. IN THE TOWN OF NORTHUMBERLAND
IS CLOSED IN BOTH DIRECTIONS DUE TO DOWNED TREES.
0430 PM TSTM WND DMG 3 NNE ARLINGTON 43.11N 73.13W
06/18/2018 BENNINGTON VT FIRE DEPT/RESCUE
VT ROUTE 7A IS CLOSED BETWEEN DUNHAM RD AND HILL FARM
RD. DUE TO TREES AND POWERLINES DOWN.
0438 PM TSTM WND DMG 2 NNE MIDDLE FALLS 43.14N 73.51W
06/18/2018 WASHINGTON NY THRUWAY
RT 40 AT COTTRELL RD IN THE TOWN OF GREENWICH IS CLOSED
IN BOTH DIRECTIONS DUE TO A DOWNED TREE.
0449 PM TSTM WND DMG TOWNSHEND 43.04N 72.67W
06/18/2018 WINDHAM VT 911 CALL CENTER
TREES AND WIRES DOWN.
0453 PM TSTM WND DMG LONDONDERRY 43.23N 72.81W
06/18/2018 WINDHAM VT 911 CALL CENTER
TREES AND WIRES DOWN
0457 PM TSTM WND DMG PUTNEY 42.97N 72.52W
06/18/2018 WINDHAM VT 911 CALL CENTER
TREES AND WIRES DOWN.
0500 PM TSTM WND DMG BRATTLEBORO 42.86N 72.57W
06/18/2018 WINDHAM VT NWS EMPLOYEE
LARGE TREE BRANCHES DOWN ALONG INTERSTATE 91 JUST NORTH
OF EXIT 3.
0700 PM TSTM WND DMG BEACON 41.50N 73.97W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
0700 PM TSTM WND DMG WAPPINGERS FALLS 41.60N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
0700 PM TSTM WND DMG FISHKILL 41.53N 73.89W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800202 ALY1800203 ALY1800204 ALY1800224 ALY1800226
ALY1800216 ALY1800205 ALY1800208 ALY1800227 ALY1800206 ALY1800209
ALY1800210 ALY1800215 ALY1800211 ALY1800213 ALY1800221 ALY1800231
ALY1800232 ALY1800217 ALY1800214 ALY1800207 ALY1800218 ALY1800212
ALY1800219 ALY1800225 ALY1800222 ALY1800223 ALY1800228 ALY1800229
ALY1800230
LJLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:06 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 54 min |
| Jun 18, 7:33 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 57 min |
| Jun 18, 4:12 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 63 min |
| Jun 18, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 24 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.